Alert archive / Colorado / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 17, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jun 4, 1997, 2:55 PM MDT for Las Animas County, Colorado. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 4, 1997, 2:55 PM MDT (20:55 UTC)
- Expired
- Jun 4, 1997, 4:00 PM MDT
- In force
- 65 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County Las Animas County, CO
The radar
The Pueblo radar (KPUX), 128 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 3:03 PM MDT | Hail 1.75 | Stonewall, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Fort Carson/Butt, CO (KFCS), launched 12:00Z, 8.9 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1049 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
151 WUUS1 KPUB 042058 RRA SVRPUB COC071-042200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 255 PM MDT WED JUN 4 1997 * SEVERE THUNDERSTORM WARNING FOR WESTERN LAS ANIMAS COUNTY IN SOUTHEASTERN COLORADO * UNTIL 400 PM MDT * SOME LOCATIONS AFFECTED STONEWALL...VIGIL...WESTON...MONUMENT PARK...SEGUNDO * AT 255 PM MDT RADAR SHOWED A SEVERE STORM 25 MILES WEST OF TRINIDAD...ALONG HIGHWAY 12 NEAR STONEWALL MOVING EAST AT 12 MPH. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL AND VERY HEAVY RAIN. IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY. RMG/WFF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 1:59 PM MDT, 56 minutes earlier.
Area forecast discussion, Jun 4, 1:59 PM MDT, 56 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 200 PM MDT WED JUN 4 1997 CHALLENGE TONIGHT IS DETERMINING LOCATION...COVERAGE AND SEVERITY OF THUNDERSTORMS THIS EVENING. MODELS CONSISTENT ON PLACING THE AXIS OF MOST UNSTABLE AIR ALONG THE EAST SLOPES TONIGHT. MODELS ALSO HAVE THE CAP WEAKENING ALONG THIS AXIS...CAPES INCREASING AND UPSLOPE INCREASING. THIS IS CONSISTENT WITH CURRENT SATELLITE PICTURES WHICH CLEARLY SHOW AN INFLUX OF MOIST...UNSTABLE AIR ALONG THE EASTERN SLOPES AND INTO SOUTH CENTRAL COLORADO AT THIS TIME. SO...EXPECT THE MOST ACTIVITY ALONG THE EASTERN SLOPES AND OVER SOUTH CENTRAL COLORADO THIS EVENING. THE MOISTURE STREAM IS MOVING UP FROM NEW MEXICO WHERE PRECIPITABLE WATERS THIS MORNING TRIPPLED FROM READINGS TUESDAY MORNING. SO...SOME STORMS MAY BE HEAVY RAINERS...ESPECIALLY CONSIDERING THAT STEERING WINDS HAVE REALLY DROPPED OFF NOW WITH THE RIDGE IN PLACE. ADDITIONALLY...STORMS IN THE SOUTHERN FOOTHILLS VICINITY MAY BECOME SEVERE AS CAPES ARE PRETTY HIGH DOWN THERE. FURTHER EAST...GENERALLY EAST OF PUEBLO...MODEL GENERATED SOUNDINGS FOR THIS EVENING INDICATE THAT THE STRONG CAP EVIDENT IN 12Z SOUNDINGS WILL REMAIN MOSTLY INTACT. IN FACT...THE LATEST RUC HAS CIN INCREASING OVER THE EAST THROUGH EARLY EVENING. THIS LOOKS GOOD BASED ON CURRENT TEMPERATURES AT LAA AND LHX. PRESENT TEMPERATURES OUT THERE ARE ONLY IN THE LOWER AND MID 70S...WE|LL BELOW THE 90 DEGREE POTENTIAL IF THE CAP WERE BREAKING. SO...DO NOT EXPECT CONVECTION TO DEVELOP EAST OF ABOUT PUEBLO TONIGHT. LW
In the hours before
Special weather statement, Jun 4, 2:15 PM MDT, 40 minutes before
COZ060>075-051200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 215 PM MDT WED JUN 4 1997 ...SOUTHEAST AND SOUTH CENTRAL COLORADO RIVERS CONTINUE TO RUN HIGH AS THE SPRING SNOWMELT CONTINUES... MANY RIVERS IN SOUTH CENTRAL AND SOUTHEAST COLORADO ARE RUNNING HIGH DUE TO RECENT WARM TEMPERATURES ABOVE THE SNOW LINE. IN SOUTHEAST COLORADO...THE ARKANSAS RIVER IS RUNNING HIGH FROM LEADVILLE TO NEAR LAS ANIMAS. ALONG THIS STRETCH OF THE RIVER ...STREAMFLOWS ARE ABOVE NORMAL TO NEAR BANKFULL IN A FEW LOCATIONS. IN SOUTH CENTRAL COLORADO...THE CONEJOS AND SAN ANTONIO RIVERS ARE RUNNING HIGH. IN ADDITION...THE RIO GRANDE RIVER IS NOW ON THE RISE. STREAMFLOWS IN SOUTH CENTRAL COLORADO ARE ALSO ABOVE NORMAL TO NEAR BANKFULL IN A FEW LOCATIONS. WARM TEMPERATURES WILL CONTINUE IN THE HIGH COUNTRY FOR NEXT FEW DAYS. CONSEQUENTLY...THE SNOWMELT WILL CONTINUE AND SOUTHERN COLORADO RIVERS WILL CONTINUE TO RISE. BY THE END OF THE WEEK...A FEW RIVERS COULD BE NEAR OR A LITTLE ABOVE BANKFULL. INCREASING SHOWERS AND THUNDERSTORMS BY WEEKS END COULD AGGRAVATE THE SITUATION. THE NATIONAL WEATHER SERVICE ADVISES YOU TO EXERCISE INCREASED CAUTION ALONG THE RIVERS OF SOUTH CENTRAL AND SOUTHEAST COLORADO AT THIS TIME. STAY AWAY FROM RIVER BANKS THAT MAY BE ERODING UNDER THE STRESS OF FAST MOVING WATER AND STAY ALERT. STAY TUNED TO NOAA WEATHER RADIO...THE WEATHER CHANNEL OR YOUR LOCAL NEWS FOR FURTHER UPDATES ON THE SPRING RUNOFF IN SOUTHERN COLORADO. LW
Special weather statement, Jun 4, 2:17 PM MDT, 38 minutes before
COZ060>066-042120- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 217 PM MDT WED JUN 4 1997 ...THUNDERSTORMS WILL BRING RAIN TO PARTS OF THE SAN LUIS VALLEY... A THUNDERSTORM WILL MOVE ACROSS THE CITY OF ALAMOSA BETWEEN 215 PM AND 3 PM MDT PRODUCING RAIN AND POSSIBLY SOME SMALL HAIL AS IT MOVES EAST AT 15 MPH. THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE MOUNTAINS SURROUNDING THE SAN LUIS VALLEY THIS AFTERNOON AND COULD BRING SOME BRIEF RAIN...GUSTY WINDS AND POSSIBLY SOME SMALL HAIL. THESE STORMS WILL ALSO BE SLOW MOVING STORMS THAT COULD PRODUCE HEAVY RAIN AT TIMES. AT 210 PM MDT NATIONAL WEATHER SERVICE RADAR SHOWED THUNDERSTORMS OVER RIO GRANDE AND ALAMOSA COUNTIES BETWEEN MONTE VISTA AND ALAMOSA...OVER WESTERN SAGUACHE COUNTY...OVER CONEJOS AND COSTILLA COUNTIES AND OVER THE SOUTHERN SANGRE DE CRISTO MOUNTAINS. THESE STORMS WERE MOVING EAST AT 15 TO 20 MPH. FORTUNE
Special weather statement, Jun 4, 2:20 PM MDT, 35 minutes before
COZ060>066-042120- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 217 PM MDT WED JUN 4 1997 ...THUNDERSTORMS WILL BRING RAIN TO PARTS OF THE SAN LUIS VALLEY... A THUNDERSTORM WILL MOVE ACROSS THE CITY OF ALAMOSA BETWEEN 215 PM AND 3 PM MDT PRODUCING RAIN AND POSSIBLY SOME SMALL HAIL AS IT MOVES EAST AT 15 MPH. THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE MOUNTAINS SURROUNDING THE SAN LUIS VALLEY THIS AFTERNOON AND COULD BRING SOME BRIEF RAIN...GUSTY WINDS AND POSSIBLY SOME SMALL HAIL. THESE STORMS WILL ALSO BE SLOW MOVING STORMS THAT COULD PRODUCE HEAVY RAIN AT TIMES. AT 210 PM MDT NATIONAL WEATHER SERVICE RADAR SHOWED THUNDERSTORMS OVER RIO GRANDE AND ALAMOSA COUNTIES BETWEEN MONTE VISTA AND ALAMOSA...OVER WESTERN SAGUACHE COUNTY...OVER CONEJOS AND COSTILLA COUNTIES AND OVER THE SOUTHERN SANGRE DE CRISTO MOUNTAINS. THESE STORMS WERE MOVING EAST AT 15 TO 20 MPH. FORTUNE
Special weather statement, Jun 4, 2:22 PM MDT, 33 minutes before
COZ060>075-051200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 215 PM MDT WED JUN 4 1997 ...SOUTHEAST AND SOUTH CENTRAL COLORADO RIVERS CONTINUE TO RUN HIGH AS THE SPRING SNOWMELT CONTINUES... MANY RIVERS IN SOUTH CENTRAL AND SOUTHEAST COLORADO ARE RUNNING HIGH DUE TO RECENT WARM TEMPERATURES ABOVE THE SNOW LINE. IN SOUTHEAST COLORADO...THE ARKANSAS RIVER IS RUNNING HIGH FROM LEADVILLE TO NEAR LAS ANIMAS. ALONG THIS STRETCH OF THE RIVER ...STREAMFLOWS ARE ABOVE NORMAL TO NEAR BANKFULL IN A FEW LOCATIONS. IN SOUTH CENTRAL COLORADO...THE CONEJOS AND SAN ANTONIO RIVERS ARE RUNNING HIGH. IN ADDITION...THE RIO GRANDE RIVER IS NOW ON THE RISE. STREAMFLOWS IN SOUTH CENTRAL COLORADO ARE ALSO ABOVE NORMAL TO NEAR BANKFULL IN A FEW LOCATIONS. WARM TEMPERATURES WILL CONTINUE IN THE HIGH COUNTRY FOR NEXT FEW DAYS. CONSEQUENTLY...THE SNOWMELT WILL CONTINUE AND SOUTHERN COLORADO RIVERS WILL CONTINUE TO RISE. BY THE END OF THE WEEK...A FEW RIVERS COULD BE NEAR OR A LITTLE ABOVE BANKFULL. INCREASING SHOWERS AND THUNDERSTORMS BY WEEK'S END COULD AGGRAVATE THE SITUATION. THE NATIONAL WEATHER SERVICE ADVISES YOU TO EXERCISE INCREASED CAUTION ALONG THE RIVERS OF SOUTH CENTRAL AND SOUTHEAST COLORADO AT THIS TIME. STAY AWAY FROM RIVER BANKS THAT MAY BE ERODING UNDER THE STRESS OF FAST MOVING WATER AND STAY ALERT. STAY TUNED TO NOAA WEATHER RADIO...THE WEATHER CHANNEL OR YOUR LOCAL NEWS FOR FURTHER UPDATES ON THE SPRING RUNOFF IN SOUTHERN COLORADO. LW
Special weather statement, Jun 4, 2:51 PM MDT, 4 minutes before
COZ074-075-042155- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 251 PM MDT WED JUN 4 1997 ...STRONG THUNDERSTORMS DEVELOPING OVER THE SOUTHERN SANGRE DE CRISTO MOUNTAINS... A STRONG THUNDERSTORM WILL BRING SOME HEAVY RAIN AND SMALL HAIL TO WESTERN LAS ANIMAS COUNTY AND THE SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 245 PM AND 345 PM MDT. THE THUNDERSTORM WAS LOCATED JUST EAST OF CUCHARAS AT 240 PM MDT MOVING EAST AT ABOUT 12 MPH. OTHER THUNDERSTORMS WILL ALSO DEVELOP AND SPREAD EAST TOWARD TRINIDAD BY 33PM MDT BRING SOME BRIEF HEAVY RAIN...SMALL HAIL AND FREQUENT LIGHTNING. AT 245 PM MDT RADAR SHOWED THUNDERSTORMS FROM THE LA VETA AREA...ALONG THE MOUNTAINS TO THE NEW MEXICO BORDER MOVING EAST AT 10 TO 15 MPH. FORTUNE
Special weather statement, Jun 4, 2:54 PM MDT, 1 minute before
COZ074-075-042155- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 251 PM MDT WED JUN 4 1997 ...STRONG THUNDERSTORMS DEVELOPING OVER THE SOUTHERN SANGRE DE CRISTO MOUNTAINS... A STRONG THUNDERSTORM WILL BRING SOME HEAVY RAIN AND SMALL HAIL TO WESTERN LAS ANIMAS COUNTY AND THE SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 245 PM AND 345 PM MDT. THE THUNDERSTORM WAS LOCATED JUST EAST OF CUCHARAS AT 240 PM MDT MOVING EAST AT ABOUT 12 MPH. OTHER THUNDERSTORMS WILL ALSO DEVELOP AND SPREAD EAST TOWARD TRINIDAD BY 33PM MDT BRING SOME BRIEF HEAVY RAIN...SMALL HAIL AND FREQUENT LIGHTNING. AT 245 PM MDT RADAR SHOWED THUNDERSTORMS FROM THE LA VETA AREA...ALONG THE MOUNTAINS TO THE> NEW MEXICO BORDER MOVING EAST AT 10 TO 15 MPH. FORTUNE
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 3:17 PM MDT | Flash Flood Warning | PUB | Las Animas | 2 hr |
| Jun 4, 4:53 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 62 min |
| Jun 4, 5:03 PM MDT | Severe Thunderstorm Warning | PUB | Custer | 62 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.